The feeling of tingling or numbness in your hands or feet is called peripheral neuropathy.
Peripheral neuropathy can be a side effect of some chemotherapy medicines. It is caused by damage to the nerves that send signals between the arms and legs and the central nervous system.
In addition to numbness and tingling, other symptoms may include:
- Stabbing pain that may come and go
- Muscle weakness
- Numbness in the affected areas or an inability to feel pressure or sense hot or cold temperatures
- Trouble keeping your balance
Areas of the body most commonly affected by peripheral neuropathy are the hands, feet, fingers, and toes. Symptoms usually start at the fingers and toes and gradually move upward to the hands, feet, arms, and legs.
Treating Peripheral Neuropathy
The main goal of treatment for chemotherapy-induced peripheral neuropathy is to reduce symptoms. Treatments may include medications and physical therapy. Recovery from peripheral neuropathy can be slow, and symptoms may persist. Some approaches that may help include:
- Acupuncture relieves pain in some patients. Ask your doctor for more details and the name of a licensed acupuncturist.
- Massage can increase blood flow and may provide pain relief.
- Exercise may help with neuropathy pain.
- Medicines may help relieve pain and discomfort.
- Transcutaneous nerve stimulation (TENS) is a therapy using a special machine that sends an electrical current through electrodes attached to your skin.
|Print this worksheet|
The Chemotherapy and Infection Discussion Guide can help you understand your
chance for infection
Infection can be a serious result of chemo. Find out the factors that affect your chance of infection. Simply answer a few questions, and then print your results to share with your doctor.
Use the Chemotherapy and Infection Discussion Guide to find out more.
Survivor StoryWATCH VIDEO >